Shock at pharmacist killed by toxic reaction to pain medication
A PHARMACIST who suffered from chronic pain died after her prescribed medication caused a toxic reaction, an inquest heard.
Olga Marshall (51) was the community pharmacist in Bransgore for a number of years and then worked at Sway. After that she was a locum pharmacist in New Milton, Lymington, Christchurch and Highcliffe before retiring due to ill health in 2018.
Winchester Coroner’s Court heard she had suffered from a number of longstanding health issues, including irritable bowel syndrome (IBS), and in 2018 was diagnosed with fibromyalgia, which causes chronic pain.
Speaking at her inquest on Monday, her husband of 25 years, Ian, said she had religiously taken her prescribed medication and recently “seemed better than she had ever been”.
After waking at around 7am on 28th February last year and realising his wife was not in bed, he said he went downstairs and found her slumped against the kitchen sink at their home in Bransgore.
He called 999 and carried out CPR with their son, Connor. Sadly, despite further treatment by paramedics, Olga Marshall could not be revived.
He told the hearing: “She had a number of medical conditions which were under investigation [and] she was on a range of medications. She was incredibly diligent – she would spend a lot of time portioning her prescription drugs and vitamins into trays for the mornings and evenings.
“It wasn’t a case of just getting them out of the packet. That was her training – that’s what she did when she was prescribing.”
The night before she died, she had been “on good form” while watching television with Mr Marshall and their son.
He added that while they went to bed at around 10pm, Mrs Marshall stayed up – something which was not unusual – to make a hot water bottle and take her last medication of the day, and would normally follow a short while after.
Paying tribute to his late wife, he said: “She was a very positive individual. She was always positive in the face of what sometimes was extreme pain and discomfort.
"She adored our family and was very proud of our son. We were together for 30 years and she is sorely missed.”
Mrs Marshall’s GP, Dr Richard Jenkinson, who had known her for more than 25 years, said she had a long history of abdominal problems which “waxed and waned”.
Although she underwent extensive investigations and was later diagnosed with IBS and fibromyalgia, he felt they had still not got to the bottom of her debilitating conditions.
She was prescribed powerful analgesics including morphine, fentanyl and pregabalin. Dr Jenkinson said they reviewed her medication regularly and she had reported no side effects.
Offering his condolences to her family, he added: “It is a tragedy. An absolute tragedy. She was not only someone who was my patient, but also my friend.”
Dr Jeffrey Theaker, who carried out the post-mortem examination, gave Mrs Marshall’s cause of death as combined toxicity of morphine, fentanyl and pregabalin.
He added all had been prescribed at low levels and Mrs Marshall had been taking the drugs together for some time without ill effect.
Dr Theaker explained that tolerance levels of drugs varied from person to person. Although an individual could take prescribed medication “day in, day out”, he said there sometimes came a point where the body no longer tolerated it, for reasons unknown.
Recording a verdict that Mrs Marshall’s death was accidental, senior coroner Christopher Wilkinson said there was no clear explanation of how the cause of death arose.
He added: “On balance, it was an unintentional and unexpected result of medication which caused an overwhelming effect on her body.”